Journal Article
Review
Add like
Add dislike
Add to saved papers

Nonsteroidal anti-inflammatory drug-related gastrointestinal toxicity: definitions and epidemiology.

Nonsteroidal anti-inflammatory drug (NSAID)-associated gastrointestinal (GI) toxicity is a broad topic encompassing symptoms as well as severe GI complications. GI bleeding and perforation are the 2 overlapping components that account for the majority of deaths and disability associated with these drugs. Abnormal gastric endoscopic profiles as well as symptoms such as heartburn, pain, and dyspepsia are common in NSAID users, but no correlation has been found between these factors and the occurrence of the more severe complications; therefore, neither symptoms nor endoscopic observations can necessarily be considered reliable predictors of future outcomes. Confounding factors can increase the risk of complications, and specific NSAIDs vary in the magnitude and type of risk attending their use. Recent studies have focused on the contribution of nonprescription NSAIDs to total complications, and combined with evidence suggesting that the risk is greatest during the first month of NSAID use, it is apparent that NSAID toxicity is an acute as well as a chronic problem.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

Related Resources

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app